Alert archive / Florida / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 25, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Apr 4, 2017, 4:42 PM EDT for Indian River County, Florida. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 4, 2017, 4:42 PM EDT (20:42 UTC)
- Expired
- Apr 4, 2017, 5:17 PM EDT
- In force
- 35 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Indian River County, FL
The radar
The Melbourne radar (KMLB), 54 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 8.7 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1001 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 699 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 5.4
The text
As transmitted.
310
WUUS52 KMLB 042042
SVRMLB
FLC061-042145-
/O.NEW.KMLB.SV.W.0025.170404T2042Z-170404T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
442 PM EDT TUE APR 4 2017
The National Weather Service in Melbourne has issued a
* Severe Thunderstorm Warning for...
Western Indian River County in east central Florida...
* Until 545 PM EDT
* At 441 PM EDT, a severe thunderstorm was located just north of
Fort Drum, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Blue Cypress Lake and the Turnpike.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2756 8078 2764 8078 2764 8086 2770 8087
2780 8062 2756 8058
TIME...MOT...LOC 2041Z 285DEG 11KT 2761 8081
HAIL...1.00IN
WIND...60MPH
$$
Sedlock1 follow-up statement
848
WWUS52 KMLB 042117
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
517 PM EDT TUE APR 4 2017
FLC061-042127-
/O.CAN.KMLB.SV.W.0025.000000T0000Z-170404T2145Z/
Indian River FL-
517 PM EDT TUE APR 4 2017
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN INDIAN RIVER COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
LAT...LON 2756 8078 2764 8078 2764 8086 2770 8087
2780 8062 2756 8058
TIME...MOT...LOC 2115Z 285DEG 11KT 2758 8069
$$
LascodyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 4:09 PM EDT, 33 minutes earlier.
Area forecast discussion, Apr 4, 4:09 PM EDT, 33 minutes before
Area Forecast Discussion National Weather Service Melbourne FL 409 PM EDT Tue Apr 4 2017 .DISCUSSION... Combination of outflow pushing SW across the area intersecting with the east coast sea breeze will continue to produce scattered lightning storms for the next few hours. Northern sections have largely been worked over and the strong divergence aloft noted earlier has weakened considerably as expected. The focus for strong storms will be over southern sections where significantly more heating occurred along with the aforementioned boundary collisions. Added a small shower chance for the late evening (after 8 pm) for lingering activity then quiet conditions expected overnight. Temperatures will again be mild overnight with lows in the upper 60s to low 70s. Wednesday...The front will remain to our north so we will be in the warm sector with S/SW flow producing near record highs in the lower 90s (see below). Some drier air will lift north so rain chances will be very low and have no mentionable rain chances. .previous discussion... Wed night-Saturday...Midwest H50 low lifts northeast into the lower Great Lakes through Thursday, then slides farther northeast and elongates into a nearly full latitude trough extending from the Canadian Maritimes/Maine along the eastern seaboard into Florida by Saturday. An attendant surface low rides beneath the parent H50 system, dragging a cold front through Florida Thursday morning into the afternoon. The front will be preceded by a fast moving band of scattered showers and a few storms, which will reach the northern CWA around midnight, drop south across the remainder of the CWA throughout the morning, pushing south of Lake Okeechobee by late afternoon. Forecast continues to paint highest pops (50) NW of I-4 Wednesday night, 30-40 central, and 20 far south. Went with 30 areawide for Thursday, but could easily see these numbers being a little lower (AOB 20) across the north, and a bit higher (40-ish) near Lake Okeechobee depending on speed of movement. Dry weather will then take hold into the weekend. Turning much cooler from Thursday night through Saturday as post frontal high pressure builds southward across Florida. Sunday-Tuesday...Forecast remains dry through the extended range as a sharp positively tilted mid level ridge builds from the GOMEX across Florida early next week. Feature will get squeezed on both sides by troughs on either side, but still hold firm. The large eastern CONUS surface high responsible for the antecedent cool weather will elongate ENE into/across the western Atlantic, resulting in developing onshore (ENE to E) flow and moderating temperatures. && .AVIATION... Scattered storms with gusty downburst winds should diminish by sunset with some lingering SHRA possible into the evening. Patchy stratus possible around daybreak but kept all TAFs in VFR. On Wed, area will remain in the warm sector with S/SW winds 10 knots with low rain/storm chances. && .MARINE... Wed-Sat (previous)...Late night/early morning lull will be brief as the moderate S-SSW breeze early Wednesday freshens once again to 15-20KT out of the SW from late afternoon through Wednesday night ahead of a fast-moving cold front. A fresh westerly breeze of 20-25KT Thursday will shift to northwest Friday, continuing the poor to hazardous conditions through Friday, with both winds and seas gradually subsiding Saturday. Considerable offshore component to wind flow for this event will keep peak seas around 6 to perhaps 7 feet, even with peak speeds reaching ~25KT. Since winds will be well into SCA criteria, we'll probably wind up with "SCA for seas" headlines as the event draws closer. && .CLIMATE... Current High and Warm Low Temperature Records for the 4th and 5th: LOC DATE HI-MAX HI-MIN DAB 4-Apr 93 1974 70 1991 MCO 4-Apr 93 1918 69 1974 MLB 4-Apr 92 1977 71 1974 VRB 4-Apr 92 2012 73 1960 DAB 5-Apr 90 1957 70 1954 MCO 5-Apr 91 1999 68 1957 MLB 5-Apr 91 1977 72 1957 VRB 5-Apr 90 1977 73 1957 && .PRELIMINARY POINT TEMPS/POPS... DAB 69 90 68 79 / 20 10 50 30 MCO 69 92 69 79 / 20 10 40 30 MLB 71 90 71 83 / 10 10 30 30 VRB 71 89 70 84 / 10 10 30 30 LEE 70 92 68 77 / 20 10 50 30 SFB 70 93 68 79 / 20 10 40 30 ORL 71 92 70 79 / 20 10 40 30 FPR 70 89 69 85 / 10 10 20 30 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. && Kelly/Sedlock/Smith/Rodriguez
Hazardous weather outlook, Apr 4, 4:39 AM EDT, 12 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 439 AM EDT Tue Apr 4 2017 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-042045- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County- Northern Lake County-Orange-Seminole-Southern Brevard County- Osceola-Indian River-Okeechobee-St. Lucie-Martin- Coastal Volusia County-Southern Lake County- Northern Brevard County- 439 AM EDT Tue Apr 4 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. .THUNDERSTORM IMPACT... Deeper moisture ahead of a stalled front north of the area, may generate isolated to scattered showers and lightning storms across north central Florida, mainly from late this morning into the afternoon. While main threats will be dangerous cloud to ground lightning and heavy downpours, isolated stronger storms could develop and produce strong wind gusts up to 40 to 50 mph and small hail. Storms will move toward the east-northeast up to 30 to 35 mph. .RIP CURRENT IMPACT... A moderate risk for rip currents will continue at the beaches of east central Florida today. Always swim within sight of a lifeguard and never swim alone. .MARINE THUNDERSTORM GUST IMPACT... Isolated thunderstorms that develop over north central Florida this afternoon will move toward the east to northeast up to 25 to 30 knots. Any stronger storms will have the potential to produce wind gusts around 34 knots or greater as they move offshore, north of Melbourne. .WIND AND SEA IMPACT... Southerly winds up to 15 to 20 knots will continue across much of the adjacent Atlantic waters today. Small craft should exercise caution. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. Isolated lightning storms will again be possible ahead of a stronger cold front late Wednesday night into Thursday. Poor to hazardous boating conditions will continue across the coastal waters from mid to late week with the next frontal passage. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. Weitlich
In the hours before
Local storm report, Apr 4, 3:24 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
324 PM EDT TUE APR 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL 5 ENE CASSELBERRY 28.69N 81.24W
04/04/2017 M1.00 INCH SEMINOLE FL AMATEUR RADIO
HAM RADIO OPERATOR MEASURED QUARTER-SIZED HAIL ABOUT 0.75
MILES WEST OF THE INTERSECTION OF SR-417 AND SR-434 IN
WINTER SPRINGS
&&
KRSpecial weather statement, Apr 4, 3:37 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Melbourne FL
337 PM EDT TUE APR 4 2017
FLZ047-042000-
Southern Brevard County FL-
337 PM EDT TUE APR 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BREVARD COUNTY UNTIL
400 PM EDT...
At 336 PM EDT, Doppler radar was tracking a strong thunderstorm near
South Patrick Shores, or near Satellite Beach, moving slowly east-
southeast.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Palm Bay, Melbourne, Satellite Beach, Indialantic and Patrick Air
Force Base.
LAT...LON 2808 8072 2824 8072 2826 8056 2813 8054
2802 8049
TIME...MOT...LOC 1936Z 272DEG 28KT 2817 8066
SedlockLocal storm report, Apr 4, 3:50 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
350 PM EDT TUE APR 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM TSTM WND GST MELBOURNE AIRPORT 28.10N 80.64W
04/04/2017 M43 MPH BREVARD FL ASOS
&&
PGSpecial weather statement, Apr 4, 4:12 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Melbourne FL
412 PM EDT TUE APR 4 2017
FLZ047-054-042100-
Southern Brevard County FL-Indian River FL-
412 PM EDT TUE APR 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR UNTIL 500 PM EDT...
At 411 PM EDT, Doppler radar was tracking a strong thunderstorm over
Melbourne Beach, or over Indialantic, moving southeast at 20 mph
across the Barrier Islands.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Palm Bay, Melbourne, Malabar, Indialantic and Roseland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2783 8050 2814 8062 2816 8055 2812 8054
2785 8040
TIME...MOT...LOC 2011Z 325DEG 23KT 2806 8054
SedlockLocal storm report, Apr 4, 4:16 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
416 PM EDT TUE APR 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM TSTM WND GST 4 NNE PORT SAINT JOHN 28.53N 80.77W
04/04/2017 M46 MPH AMZ552 FL OTHER FEDERAL
USAF TOWER KSC-1007 MEASURES GUST OF 40KT/46MPH FROM NE
&&
JRSSpecial weather statement, Apr 4, 4:24 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Melbourne FL
424 PM EDT TUE APR 4 2017
FLZ047-042130-
Southern Brevard County FL-
424 PM EDT TUE APR 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BREVARD COUNTY UNTIL 530
PM EDT...
At 423 PM EDT, Doppler radar was tracking a strong thunderstorm near
Palm Bay, moving east at 20 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Palm Bay, West Melbourne, Malabar, Indialantic and Barefoot Bay.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2784 8048 2785 8049 2784 8050 2786 8086
2805 8087 2809 8052 2783 8039
TIME...MOT...LOC 2023Z 264DEG 15KT 2795 8077
SedlockThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 10:07 AM EDT | Special Marine Warning | MLB | 3 hr | |
| Apr 4, 10:54 AM EDT | Special Weather Statement | MLB | Volusia | 36 min |
| Apr 4, 12:07 PM EDT | Special Marine Warning | MLB | 53 min | |
| Apr 4, 12:34 PM EDT | Special Weather Statement | MLB | Lake | 56 min |
| Apr 4, 1:12 PM EDT | Severe Thunderstorm Warning | MLB | Lake, Orange | 63 min |
| Apr 4, 2:11 PM EDT | Severe Thunderstorm Warning | MLB | Orange, Seminole | 49 min |
| Apr 4, 2:49 PM EDT | Severe Thunderstorm Warning | MLB | Brevard, Orange, Seminole, Volusia | 56 min |
| Apr 4, 3:04 PM EDT | Special Marine Warning | MLB | 116 min | |
| Apr 4, 3:06 PM EDT | Special Weather Statement | MLB | Brevard | 24 min |
| Apr 4, 3:13 PM EDT | Special Weather Statement | MLB | Okeechobee, Osceola | 62 min |
| Apr 4, 3:37 PM EDT | Special Weather Statement | MLB | Brevard | 23 min |
| Apr 4, 3:41 PM EDT | Special Marine Warning | MLB | 64 min | |
| Apr 4, 3:41 PM EDT | Severe Thunderstorm Warning | MLB | Brevard | 49 min |
| Apr 4, 4:07 PM EDT | Severe Thunderstorm Warning | MLB | Indian River, Okeechobee, Osceola | 38 min |
| Apr 4, 4:08 PM EDT | Severe Thunderstorm Warning | MLB | Osceola | 67 min |
| Apr 4, 4:12 PM EDT | Special Weather Statement | MLB | Indian River | 48 min |
| Apr 4, 4:24 PM EDT | Special Weather Statement | MLB | Indian River | 66 min |
| Apr 4, 4:44 PM EDT | Special Marine Warning | MLB | 91 min | |
| Apr 4, 6:01 PM EDT | Special Weather Statement | MLB | Okeechobee | 59 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.